Texas, 2013

Hail in Texas, May 11, 2013

May 11, 2013 · NWS EWX · 1 event in 1 county or zone

An upper level short wave trough induced convection over the Mexican mountains and some storms moved into the western part of South Central Texas. One of these storms produced nickel size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level short wave trough induced convection over the Mexican mountains and some storms moved into the western part of South Central Texas. One of these storms produced nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 11, 5:26 PM CST, 19 minutes earlier.

Area forecast discussion, May 11, 5:26 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
626 PM CDT SAT MAY 11 2013

.UPDATE...
EARLY EVENING UPDATE ISSUED TO INCREASE COVERAGE OF CONVECTION
ALONG THE RIO GRANDE CLOSER TO WHAT WAS FORECAST IN THE AFTERNOON.
MODELS CONTINUE TO SHOW A DECREASING TREND AFTER SUNSET...SO RAIN
CHANCES WILL REVERT BACK TO THE PREVIOUSLY FORECAST GRIDS BY 10
PM.

&&

.PREV DISCUSSION... /ISSUED 313 PM CDT SAT MAY 11 2013/

SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
AN AMPLIFIED LONG WAVE TROUGH ACROSS NORTHERN MEXICO TO REMAIN
QUASI-STATIONARY THROUGH MONDAY. A SERIES OF SHORT WAVES PULSES
WILL MOVE ACROSS THE NORTHERN MEXICAN MOUNTAINS THIS AFTERNOON AND
EVENING TO PRODUCE INDUCED TOPOGRAPHIC SHOWERS AND THUNDERSTORMS.
SOME OF THESE STORMS WILL MOVE ACROSS PARTS OF THE RIO GRANDE
PLAINS LATER THIS AFTERNOON INTO THE EVENING HOURS...ESPECIALLY
ALONG AND WEST OF HIGHWAY 277 FROM DEL RIO TO PIEDRAS NEGRAS.
THIS ACTIVITY IS EXPECTED TO DIMINISH TONIGHT/OVERNIGHT PERIOD.
LOWS TONIGHT WILL GENERALLY BE IN THE MID 50S ACROSS THE HILL
COUNTRY WITH 60S ELSEWHERE. ON SUNDAY...EXPECT PARTLY CLOUDY SKIES
MOST AREAS WITH HIGHS IN THE LOW 80S.

LONG TERM (MONDAY THROUGH SATURDAY)...
AN UPPER TROUGH OVER NORTHERN MEXICO MOVES NORTHEAST AND INTO THE
CENTRAL PLAINS BY LATE TUESDAY. AT THE SURFACE...SOUTHERLY FLOW
RETURNS WITH A WARMING TREND FOR MUCH OF NEXT WEEK. THE COMBINATION
OF INCREASED MOISTURE AT LOW LEVELS AND UPPER LEVEL LIFTING SUPPORT DUE
TO THE PASSAGE OF THE UPPER TROUGH...WILL BE SUFFICIENT FOR STORMS
INITIATION/GENERATION OUT WEST OVER THE RIO GRANDE PLAINS WHILE
EXPANDING EASTWARD LATE TUESDAY AND CONTINUING THROUGH WEDNESDAY.
BY WEDNESDAY AFTERNOON...AN UPPER LEVEL NORTHWEST FLOW WILL BE IN CONTROL
AND THIS MARK THE END OF RAIN CHANCES FOR THE LATER PART OF NEXT
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              59  84  57  85  60 /  10  -   -   -   -
AUSTIN BERGSTROM INTL AIRPORT  55  83  53  84  56 /  10  -   -   -   -
NEW BRAUNFELS MUNI AIRPORT     56  84  55  86  58 /  20  -   -   -   -
BURNET MUNI AIRPORT            55  81  54  85  59 /  10  -   -   -   -
DEL RIO INTL AIRPORT           64  84  63  88  66 /  40  10  -   -   -
GEORGETOWN MUNI AIRPORT        55  81  54  83  58 /  10  -   -   -   -
HONDO MUNI AIRPORT             59  83  57  86  60 /  20  -   -   -   -
SAN MARCOS MUNI AIRPORT        57  82  55  83  58 /  20  -   -   -   -
LA GRANGE - FAYETTE REGIONAL   61  82  60  85  61 /  10  -   -   -   10
SAN ANTONIO INTL AIRPORT       59  82  58  84  61 /  20  -   -   -   -
STINSON MUNI AIRPORT           59  82  58  84  60 /  20  -   -   -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...02
SYNOPTIC/GRIDS...18
PUBLIC SERVICE/DATA COLLECTION...30
Hazardous weather outlook, May 11, 4:36 AM CST, 13 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
536 AM CDT SAT MAY 11 2013

TXZ171>173-183>194-202>209-217>225-228-121045-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
536 AM CDT SAT MAY 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 11, 5:40 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
640 PM CDT SAT MAY 11 2013

TXZ203-217-218-120030-
MAVERICK-UVALDE-ZAVALA-
640 PM CDT SAT MAY 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ZAVALA...MAVERICK
AND EXTREME SOUTHWESTERN UVALDE COUNTIES UNTIL 730 PM CDT...

AT 632 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES WEST OF LA PRYOR...MOVING EAST AT 10
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME SOUTHWESTERN UVALDE AND WESTERN ZAVALA
COUNTIES.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 2911 9995 2892 9983 2885 10012 2898 10018
TIME...MOT...LOC 2340Z 260DEG 9KT 2894 10005

The radar

The Laughlin AFB radar (KDFX), 40 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Zavala

When
May 11, 5:45 PM CST
Where
Zavala County, 16.32 mi W of La Pryor
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
28.950, -100.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446336.